Colorado, 2006

Tornado and Hail in Colorado, June 21, 2006

June 21, 2006 · NWS GLD · 16 events in 3 counties and zones

14 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 2:11 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 21, 2:11 PM MST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MDT WED JUN 21 2006

.DISCUSSION...MAIN FORECAST PROBLEM WILL CONTINUE TO BE CHANCE OF
PRECIPITATION THROUGH THE PERIOD. SECONDARY PROBLEM WILL BE HIGH
TEMPERATURES...ESPECIALLY TOMORROW. SATELLITE CONTINUING TO SHOW AN
ACTIVE AND PROGRESSIVE FLOW FROM THE CENTRAL PACIFIC INTO THE WESTERN
ATLANTIC. MEAN UPPER TROUGH STILL TO OUR WEST. SEVERAL SHORTWAVES
EMBEDDED IN THIS FLOW. ONE...WHICH COULD BE LEFT OVER CIRCULATION
FROM LAST NIGHT...IS OVER SOUTHEAST COLORADO WITH AN EXTENSION OF THE
TROUGH TO THE NORTH. THERE IS ANOTHER NEAR THE FOUR CORNERS AREA. THE
STRONGEST ONE LOOKS TO BE APPROACHING FROM THE NORTHWEST PORTION OF
THE COUNTRY. MAIN FRONT LOOKS TO HAVE PUSHED FURTHER SOUTH WITH LOW
LEVEL UPSLOPE IN PLACE OVER THE FORECAST AREA.

AT JET LEVEL...MODELS INITIALIZED FINE. AT MID LEVELS...BASED ON
SATELLITE MODELS HAVE CAPTURED THE SHORTWAVE TROUGH DETAILS WELL.
BASED ON UPPER AIR ANALYSIS...THE MODELS ARE ALSO CLOSE WITH THE GFS
DOING SLIGHTLY BETTER THAN THE OTHER MODELS. IT ESPECIALLY IS DOING
WELL WITH THE SHORTWAVES IN QUESTION. MODELS TENDED TO BE A LITTLE
DRY WITH THE GFS CLOSER. AT LOW LEVELS...THE UKMET DID BEST ON THE
TEMPERATURES FOLLOWED BY THE GFS. MODELS WERE CLOSE ON THE WIND
FIELD WITH THE GFS/WRF-NAM ABOUT THE SAME. WILL BE GOING WITH A
BLEND OF THE MODELS.

TONIGHT...RIGHT REAR QUADRANT OF NORTHERN JET STAYS OVER THE
FORECAST AREA...ESPECIALLY NORTHERN SECTIONS...THROUGH THE ENTIRE
NIGHT. CONVECTION HAS STARTED FROM THE WEST BUT STORM MOTIONS ARE
SLOW. AN OUTFLOW FROM CONVECTION OVER NEBRASKA HAS PUSHED INTO THE
NORTHEAST PORTION OF THE FORECAST AREA. MODELS CONTINUE TO INDICATE
THAT THE ENTIRE FORECAST AREA WILL GET SOMETHING WITH THE SOUTHERN
HALF SEEING THE MOST. WILL LAY OUT THE POPS THAT WAY.

THURSDAY/THURSDAY NIGHT...RIGHT REAR QUADRANT STAYS OVER THE EASTERN
PORTION OF THE FORECAST AREA IN THE MORNING. ALL MODELS SHOWING
ONGOING AND ACTUALLY EXPANDING PRECIPITATION DURING THE DAY...
ESPECIALLY IN THE MORNING. JUST GOING BY THE RUC13 WOULD SAY THERE IS
MORE PRECIPITATION COVERAGE ON THIS DAY THAN TONIGHT. MID AND UPPER
LEVEL LIFT...PROBABLY FROM NORTHERN GREAT BASIN SYSTEM...WOULD
SUPPORT THIS AS WELL. THEN THERE MAY BE SOME REDEVELOPMENT IN THE
WEST IN THE AFTERNOON. SO SLIGHT CHANCE TO CHANCE WILL BE MENTIONED
ALL DAY. WITH CLOUDS...PRECIPITATION...AND UPSLOPE WINDS...WILL TEND
TOWARD THE COOLER GUIDANCE.

RIGHT REAR QUADRANT OF THE JET AFFECTS THE SOUTHEAST HALF OF THE
FORECASET AREA DURING THE NIGHT. CURRENT PRECIPITATION FORECAST FOR
THE NIGHT IS MATCHING NEW GUIDANCE VERY WELL...AND DO NOT PLAN ON
CHANGING AT ALL.

FRIDAY/FRIDAY NIGHT...WEAK MID AND UPPER LEVEL LIFT COMES IN DURING
THE AFTERNOON AND THEN MOVES INTO THE WESTERN HALF OF THE FORECAST
AREA. MOISTURE APPEARS TO BE ADEQUATE. WILL HAVE SLIGHT CHANCE IN THE
COLORADO COUNTIES IN THE AFTERNOON. THEN WILL HAVE A SLIGHT CHANCE...
AT LEAST THROUGH THE CENTRAL PORTION OF THE FORECAST AREA THROUGH THE
NIGHT. WILL HAVE SOME SUN...AND WILL WARM IT UP A LITTLE ALTHOUGH NOT
MUCH WITH UPSLOPE WINDS AND MOIST GROUND.

SATURDAY...BOUNDARY MOVES INTO THE NORTHWEST HALF OF THE FORECAST
AREA DURING THE AFTERNOON AND THEN THROUGH THE AREA DURING THE
NIGHT. INTERESTINGLY ENOUGH...ALL THE MODELS INDICATE LIFT THROUGH
THE MID LEVELS INCREASING...BEGINNING RIGHT AT 12Z...THROUGH THE
DAY. IT GIVES ME SOME CONFIDENCE THAT ALL THE MODELS ARE INDICATING
THIS BUT ALL NOT PRODUCING PRECIPITATION EXCEPT FOR THE WRF-NAM.
WILL PUT SOME LOW CHANCE OF PRECIPITATION OF PRECIPITATION...AND
PROBABLY FOR THE DAY. WILL GO NEAR TO SLIGHTLY BELOW GUIDANCE FOR
MAXES.

FOR SUNDAY THROUGH WEDNESDAY...MODELS REMAIN CONSISTENT AND IN GOOD
AGREEMENT BETWEEN EACH OTHER AND PREVIOUS RUNS. SOME DIFFERENCES SHOW
UP TOWARD THE END OF PERIOD. HOWEVER...ESSENTIALLY WESTERN RIDGE WILL
BUILD AND LEAVE AREA OPEN TO SHORTWAVE TROUGHS MOVING THROUGH IN
NORTHWEST FLOW ALOFT. EAST TO SOUTH WINDS WILL KEEP LOW LEVEL
MOISTURE IN THE AREA. ALSO BOUNDARIES WILL BE IN AND NEAR THE
FORECAST AREA THROUGH THE PERIOD. KEPT SLIGHT CHANCE TO CHANCE POPS
IN THROUGH THE ENTIRE TIME. RIGHT NOW THE BEST CHANCE LOOKS TO BE
SUNDAY. IT GETS A LITTLE MORE IFFY IN THE MONDAY TO WEDNESDAY TIME
FRAME BUT AM LEARY OF THIS FLOW PATTERN. DURING THAT TIME...IT LOOKS
LIKE THE WESTERN PORTION WILL HAVE THE BEST CHANCE. WENT PRETTY CLOSE
TO GUIDANCE EXCEPT FOR THE END WHERE THE GFS LOOKS TOO COOL BECAUSE
OF CONVECTIVE FEEDBACK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

BULLER
Hazardous weather outlook, Jun 21, 9:48 AM MST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT WED JUN 21 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1148 AM CDT WED JUN 21 2006 /1048 AM MDT WED JUN 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH THE TRI-STATE REGION
THIS AFTERNOON WHILE A FRONTAL BOUNDARY SLOWLY DRIFTS SOUTHEASTWARD
INTO NORTHWESTERN KANSAS. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP IN EASTERN COLORADO AHEAD OF THIS DISTURBANCE WHILE OTHER
ISOLATED STORMS INITIATE ALONG THE FRONTAL BOUNDARY IN NORTHWEST
KANSAS. SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

DURING THE LATE EVENING AND OVERNIGHT HOURS...THE STORMS WILL
ORGANIZE INTO A LARGE CLUSTER...SPREADING EAST AND SOUTHEAST ACROSS
PARTS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE EXPECTED. THE
HIGHEST THREAT FOR SEVERE STORMS WILL BE SOUTH OF A LINE EXTENDING
FROM YUMA COLORADO TO COLBY AND HILL CITY KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THURSDAY THROUGH MONDAY THE WEATHER PATTERN CONTINUES TO
ADVERTISE LATE AFTERNOON AND EVENING THUNDERSTORMS DEVELOPING
ACROSS THE TRI-STATE AREA. SEVERE THUNDERSTORMS ARE POSSIBLE JUST
ABOUT EVERY DAY. DRIER WEATHER IS EXPECTED FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT).

DDT/BTS

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kit Carson

When
June 21, 5:40 PM MST
Where
Kit Carson County, 15 mi S of Bethune
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.017, -102.467

Hail, Yuma

When
June 21, 5:45 PM MST
Where
Yuma County, 4 mi SW of Vernon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -102.333

Tornado, Yuma

When
June 21, 5:46 PM MST to 5:48 PM MST
Where
Yuma County, 6 mi NE of Kirk
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.683, -102.517

Tornado touched down in an open field. No damage was reported.

Hail, Yuma

When
June 21, 6:04 PM MST
Where
Yuma County, 6 mi E of Kirk
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.617, -102.483

Hail covered the ground and caused some minor tree damage.

Hail, Cheyenne

When
June 21, 6:10 PM MST
Where
Cheyenne County, 11 mi NW of Cheyenne Wells
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -102.500

Hail, Yuma

When
June 21, 6:30 PM MST
Where
Yuma County, 4 mi WNW of Vernon
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -102.350

Hail, Kit Carson

When
June 21, 6:30 PM MST
Where
Kit Carson County, 18 mi N of Bethune
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.500, -102.467

Hail, Kit Carson

When
June 21, 6:30 PM MST
Where
Kit Carson County, 13 mi NE of Seibert
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -102.717

Hail caused some damage to shingles.

Hail, Cheyenne

When
June 21, 6:30 PM MST
Where
Cheyenne County, 12 mi NNW of Cheyenne Wells
Measured
1.5 in hail
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
38.983, -102.433

Hail broke window in garage.

Hail, Yuma

When
June 21, 6:55 PM MST
Where
Yuma County, 7 mi W of Wray
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.083, -102.367

Hail, Yuma

When
June 21, 6:55 PM MST
Where
Yuma County, Wray
Measured
4.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.083, -102.233

Hail, Yuma

When
June 21, 7:05 PM MST
Where
Yuma County, 2 mi SE of Joes
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -102.650

Hail, Kit Carson

When
June 21, 7:20 PM MST
Where
Kit Carson County, 8 mi N of Bethune
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.350, -102.467

Hail, Yuma

When
June 21, 7:31 PM MST
Where
Yuma County, 7 mi NW of Wray
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.150, -102.333

Thunderstorm Wind, Kit Carson

When
June 21, 7:51 PM MST
Where
Kit Carson County, Vona
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.300, -102.750

Hail, Cheyenne

When
June 21, 10:00 PM MST
Where
Cheyenne County, Arapahoe
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
38.850, -102.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyThe tornado archive for Colorado, 2006Warnings in Colorado, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517857, 5517858, 5517872, 5517864, 5517859, 5517860, 5517861, 5517862, 5517863, 5517865, 5517866, 5517869, 5517867, 5517868, 5517870, 5517871.